Do not Use 80 mg zocor public citizen say 1Jun 13, 2011 | Parker Waichman LLP
If you use Zocor (simvastatin) 80 mg, the consumer group Public Citizen says you should talk with your doctor about switching to a lower dose or a different medication all together. Public Citizen placed 80 mg Zocor - the highest recommended dose - on its "Do Not Use" list after the U.S. Food & Drug Administration (FDA) placed dosage restrictions on the statin due to its association with myopathy (severe muscle injury), including it's most severe form, rhabdomyolysis.
“We believe that the 80-milligram dose should be taken off the market completely,” Dr. Michael Carome, deputy director of the Health Research Group for Public Citizen, told the Los Angeles Times. He noted that the higher doses don’t seem to be much more effective than lower doses, but pose a greater risk.
Last week, the FDA said Zocor 80 mg should be used only in patients who have been taking this dose for 12 months or more without evidence of muscle injury, the FDA said. The agency also said health care professionals should switch such patients to another statin if they find that taking 40 mg of simvastatin isn't meeting their LDL cholesterol goal, rather than raising the simvastatin dose to 80 mg.
The label revisions announced by the FDA also included new dosing guidelines when simvastatin is used with certain medications that interact to increase the level of simvastatin in the body, which can increase the risk for myopathy. Generic forms of forms of simvastatin, as well as the drugs Vytorin and Simcor, were also subject to the label revisions.
The FDA instituted the new Zocor dosing restrictions because of a seven-year study and patient reports that prove those taking the higher dosage of simvastatin have a greater risk of muscle injury than patients treated with lower doses or other statins.
On its "Worst Pills, Best Pills" Website, Public Citizen called on the FDA to ban the highest dose of simvastatin. The group also urges patients to speak with their doctor about switching to another medication or lower Zocor dosage, even if they have not experienced any issues.